INDEPENDENT NEWS

Drug Foundation Urges Public To Check Drugs As Highly Potent Opioid Spreads

Published: Sat 4 Nov 2023 03:03 PM
A group of powerful synthetic opioids that were first detected in the country just a year ago may have already been linked to several deaths.
A notification released by High Alert late yesterday is just the latest in a series of warnings about nitazenes, a family of synthetic opioids that can be more potent than fentanyl.
Drug checking providers also report seeing a concerning increase in the synthetic opioids being sold as other substances, the NZ Drug Foundation Te Puna Whakaiti Pāmamae Kai Whakapiri says.
Drug Foundation Executive Director, Sarah Helm, says the growing prevalence of nitazenes in the community is concerning, especially if they are being sold as something else.
“These are very potent drugs that can cause overdose and death at very low doses, especially if people don’t know that they’re taking them,” she says.
“We’ve seen them sold around the country in many different colours and forms including pills, powders, gel caps and liquids. So we are urging people, no matter what they have and how experienced they are, to get their drugs checked if they can.”
Drug checking is a free, legal, and confidential service available at clinics across the country.
“We are concerned that the variety of forms that these drugs can come in, and the misrepresentation of what the drug is, may mean people with little experience or preparation are at risk.”
“Even people who are used to taking opioids are finding themselves in trouble. Because these drugs are so potent, it is hard to measure an accurate dose.”
Helm says that the increase in nitazenes in the community also shows why improving the availability of naloxone, an opioid overdose reversal medicine, is crucial.
“Naloxone saves lives and can reverse a nitazene overdose. We’re urging people to get their hands on it if they can, but we need to make it easier to get,” she says.
Late yesterday, New Zealand’s drug early warning system, High Alert, reported that an orange powder sold in Wellington as butonitazene was found to be either N-pyrrolidino-protonitazene or N-pyrrolidino-isotonitazene, which are significantly more potent.
High Alert says N-pyrrolidino-protonitazene has been implicated in many deaths internationally and is thought to be 25 times more potent than fentanyl.
In September, High Alert warned that yellow tablets being sold online as oxycodone were actually metonitazene.
---Advice for staying safer if you’re using drugs:
Get your drugs checked at a free drug checking clinic.
Avoid using drugs alone.
Avoid mixing substances, especially two or more depressants like alcohol, opioids, GHB/GBL, ketamine, and benzodiazepines
Crush and mix your substance, start with a very low dose, and avoid taking more.
Swallowing a substance means it has a slower onset than other methods and means there might be more time to get medical help if needed.
Have naloxone with you
The effects of nitazenes can include:
Feeling euphoric or in a ‘dreamlike’ state.
Sedation (‘the nod’ – being drowsy and then jerking awake).
Temporary relief of pain, stress, or low mood.
Severe nausea and/or vomiting.
Severe sweating or fever.
Slowed and/or difficulty breathing.
Blue lips or fingertips.
Cold and clammy skin.
Pinpoint (tiny) pupils.
Seizures.
Becoming unresponsive and/or losing consciousness.
How to identify an opioid overdose
If someone shows any of these symptoms after taking a substance, call 111 and ask for an ambulance immediately.
You should also give them naloxone if you have it (you may need more than one dose).
The person's face is pale and/or feels clammy to the touch.
Their body goes limp.
Their fingernails or lips have a purple or blue colour.
They start vomiting or making gurgling or snoring noises.
They cannot be awakened or are unable to respond
Their pupils become very small.
Their breathing and/or heartbeat slows or stops.
Report any unusual effects to High Alert via their website.

Next in Lifestyle

Malicious Melodrama - Todd Haynes’ ‘May December’
By: Howard Davis
The Austerity Of Quiet Despair - Wim Wenders’ ‘Perfect Days’
By: Howard Davis
View as: DESKTOP | MOBILE © Scoop Media